One comment

  • Almost Marathe

    Cathartic colon is the anatomic and physiologic change in the colon that occurs with chronic use of stimulant laxatives (> 3 times per week for at least 1 year). Signs and symptoms of cathartic colon include bloating, a feeling of fullness, abdominal pain, and incomplete fecal evacuation. Radiologic studies show an atonic and redundant colon. Chronic use of stimulant laxatives can lead to serious medical consequences such as fluid and electrolyte imbalance, steatorrhea, protein-losing gastroenteropathy, osteomalacia, and vitamin and mineral deficiencies. When the drug is discontinued, radiographic and functional changes in the colon may only partially return to normal because of drug-induced neuromuscular damage to the colon.

    A possible complication of bulimia is cathartic colon. In fact, severe constipation or a cathartic colon is one of the clues physicians may have in diagnosing bulimia.

    Cathartic colon is nerve damage to the colon due to the abuse of laxatives. The colon wall becomes thin and the colon fails to function properly. Cathartic colon occurs with chronic use of stimulant laxatives (> 3 times per week for at least 1 year).

    Signs and symptoms of cathartic colon include bloating, a feeling of fullness, abdominal pain, and incomplete fecal evacuation. Not much is known about treating cathartic colon, because it is fairly rare. However, there is no benefit to treating cathartic colon until the laxative abuse has stopped. Honesty with your health care provider is essential in creating an effective treatment plan.

    A cathartic colon is often diagnosed with a barium enema. Surgery may be required to repair the colon.

Leave a Reply